Alert archive / North Dakota / High Wind Warnings in 2022
High Wind Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind warning at Oct 12, 2022, 11:49 AM MDT for 12 counties in North Dakota. It was in force for 7 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 12, 2022, 11:49 AM MDT (17:49 UTC)
- Expired
- Oct 12, 2022, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 176 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 12:06 PM MDT | NON-TSTM WND GST 62 | 5 S Dickinson, ND | ASOS STATION KDIK DICKINSON AIRPORT. |
| Oct 12, 12:59 PM MDT | NON-TSTM WND GST 68 | 5 S Dickinson, ND | ASOS STATION KDIK DICKINSON AIRPORT. |
| Oct 12, 1:00 PM MDT | NON-TSTM WND GST 64 | 1 Wnw Heart Butte Dam, ND | MESONET STATION FW6805 LAKE TSCHIDA. |
| Oct 12, 1:36 PM MDT | NON-TSTM WND GST 61 | 9 Nw Williston, ND | ASOS STATION KXWA WILLISTON AIRPORT. |
| Oct 12, 2:18 PM MDT | NON-TSTM WND GST 67 | 1 Nnw Hettinger, ND | ASOS STATION KHEI HETTINGER AIRPORT. |
| Oct 12, 2:30 PM MDT | NON-TSTM WND GST 59 | 10 Wnw Amidon, ND | MESONET STATION AMDN8 SAND CREEK (NEAR AMIDON). |
| Oct 12, 2:35 PM MDT | NON-TSTM WND GST 60 | 3 W Buffalo Springs, ND | AWOS STATION KBWW BOWMAN AIRPORT. |
| Oct 12, 3:15 PM MDT | NON-TSTM WND GST 58 | 2 E Watford City, ND | AWOS STATION KS25 WATFORD CITY. |
| Oct 12, 3:55 PM MDT | NON-TSTM WND GST 58 | 2 Ese Tioga, ND | AWOS STATION KD60 TIOGA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073 WWUS73 KBIS 121749 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1249 PM CDT Wed Oct 12 2022 NDZ001-009-017-018-031>033-040>045-130200- /O.UPG.KBIS.WI.Y.0033.000000T0000Z-221013T0100Z/ /O.NEW.KBIS.HW.W.0006.221012T1749Z-221013T0100Z/ /O.CON.KBIS.WI.Y.0034.221013T1500Z-221014T0100Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Halliday, Carson, Killdeer, Beach, Bowman, Solen, Mott, Medora, Hettinger, Fort Yates, Dickinson, Elgin, Williston, Crosby, New England, New Leipzig, Watford City, Selfridge, and Marmarth 1249 PM CDT Wed Oct 12 2022 /1149 AM MDT Wed Oct 12 2022/ ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... * WHAT...Northwest winds gusting as high as 60 mph expected today. Winds gusts to 50 mph Thursday. * WHERE...Much of western and portions of south central North Dakota. * WHEN...For the High Wind Warning, until 8 PM CDT/7 PM MDT/ this evening. For the Wind Advisory, from 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will be possible in open areas with exposed ground, and may create reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-130200- /O.CON.KBIS.WI.Y.0033.000000T0000Z-221013T0100Z/ /O.CON.KBIS.WI.Y.0034.221013T1500Z-221014T0100Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Underwood, Ellendale, Columbus, Bismarck, Minot, Parshall, Mcclusky, Mandan, Glenburn, Carrington, Sherwood, Velva, Jamestown, Portal, Garrison, Bowbells, Ashley, Steele, Strasburg, Towner, Beulah, Oakes, Tappen, Rolla, Goodrich, Rolette, Powers Lake, Kulm, Fessenden, New Town, Gackle, Lamoure, Linton, Stanley, Hazen, Wilton, Center, Napoleon, Rugby, Edgeley, Bottineau, Turtle Lake, Lignite, Harvey, Drake, St. John, Mohall, Dunseith, Wishek, Shell Valley, and Washburn 1249 PM CDT Wed Oct 12 2022 /1149 AM MDT Wed Oct 12 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... * WHAT...Northwest winds gusting as high as 55 mph expected. * WHERE...Central North Dakota. * WHEN...For the first Wind Advisory, until 8 PM CDT/7 PM MDT/ this evening. For the second Wind Advisory, from 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * IMPACTS...Things left unsecured outside will be blown around. * ADDITIONAL DETAILS...Blowing dust will be possible in open areas with exposed ground, and may create reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Secure outdoor objects. && $$ King
4 follow-up statements
544 WWUS73 KBIS 122005 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 305 PM CDT Wed Oct 12 2022 NDZ001-009-017-018-031>033-040>045-130415- /O.CON.KBIS.HW.W.0006.000000T0000Z-221013T0100Z/ /O.CON.KBIS.WI.Y.0034.221013T1500Z-221014T0100Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Beach, Elgin, Medora, Killdeer, New England, Selfridge, Mott, New Leipzig, Hettinger, Watford City, Williston, Dickinson, Marmarth, Halliday, Carson, Bowman, Solen, Fort Yates, and Crosby 305 PM CDT Wed Oct 12 2022 /205 PM MDT Wed Oct 12 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... * WHAT...Northwest winds gusting as high as 60 mph expected this afternoon. Winds gusts to 50 mph Thursday. * WHERE...Much of western and portions of south central North Dakota. * WHEN...For the High Wind Warning, until 8 PM CDT/7 PM MDT/ this evening. For the Wind Advisory, from 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * IMPACTS...Winds could damage trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if planning travel, especially for high profile vehicles. Secure outdoor objects. && $$ NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-130415- /O.CON.KBIS.WI.Y.0033.000000T0000Z-221013T0100Z/ /O.CON.KBIS.WI.Y.0034.221013T1500Z-221014T0100Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Towner, Rolette, Fessenden, Goodrich, Kulm, Garrison, Edgeley, Drake, Bismarck, Underwood, Ashley, Oakes, Sherwood, Bowbells, Washburn, Powers Lake, St. John, Columbus, Center, Jamestown, Beulah, Velva, New Town, Mandan, Rolla, Dunseith, Rugby, Hazen, Mohall, Wilton, Bottineau, Napoleon, Turtle Lake, Lignite, Mcclusky, Tappen, Gackle, Wishek, Ellendale, Shell Valley, Steele, Strasburg, Stanley, Harvey, Glenburn, Carrington, Lamoure, Linton, Minot, Portal, and Parshall 305 PM CDT Wed Oct 12 2022 /205 PM MDT Wed Oct 12 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... * WHAT...Northwest winds gusting as high as 55 mph expected. * WHERE...Central North Dakota. * WHEN...For the first Wind Advisory, until 8 PM CDT/7 PM MDT/ this evening. For the second Wind Advisory, from 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * IMPACTS...Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Secure outdoor objects. && $$ King
915 WWUS73 KBIS 122032 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 332 PM CDT Wed Oct 12 2022 NDZ001-009-017-018-031>033-040>045-130445- /O.CON.KBIS.HW.W.0006.000000T0000Z-221013T0100Z/ /O.CON.KBIS.WI.Y.0034.221013T1500Z-221014T0100Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Beach, Elgin, Medora, Killdeer, New England, Selfridge, Mott, New Leipzig, Hettinger, Watford City, Williston, Dickinson, Marmarth, Halliday, Carson, Bowman, Solen, Fort Yates, and Crosby 332 PM CDT Wed Oct 12 2022 /232 PM MDT Wed Oct 12 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... * WHAT...Northwest winds gusting as high as 60 mph expected this afternoon. Winds gusts to 50 mph Thursday. * WHERE...Much of western and portions of south central North Dakota. * WHEN...For the High Wind Warning, until 8 PM CDT/7 PM MDT/ this evening. For the Wind Advisory, from 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will be possible in open areas with exposed ground, and may create reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Secure outdoor objects. && $$ NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-130445- /O.CON.KBIS.WI.Y.0033.000000T0000Z-221013T0100Z/ /O.CON.KBIS.WI.Y.0034.221013T1500Z-221014T0100Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Towner, Rolette, Fessenden, Goodrich, Kulm, Garrison, Edgeley, Drake, Bismarck, Underwood, Ashley, Oakes, Sherwood, Bowbells, Washburn, Powers Lake, St. John, Columbus, Center, Jamestown, Beulah, Velva, New Town, Mandan, Rolla, Dunseith, Rugby, Hazen, Mohall, Wilton, Bottineau, Napoleon, Turtle Lake, Lignite, Mcclusky, Tappen, Gackle, Wishek, Ellendale, Shell Valley, Steele, Strasburg, Stanley, Harvey, Glenburn, Carrington, Lamoure, Linton, Minot, Portal, and Parshall 332 PM CDT Wed Oct 12 2022 /232 PM MDT Wed Oct 12 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... * WHAT...Northwest winds gusting as high as 55 mph expected. * WHERE...Central North Dakota. * WHEN...For the first Wind Advisory, until 8 PM CDT/7 PM MDT/ this evening. For the second Wind Advisory, from 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * IMPACTS...Things left unsecured outside will be blown around. * ADDITIONAL DETAILS...Blowing dust will be possible in open areas with exposed ground, and may create reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Secure outdoor objects. && $$ King
425 WWUS73 KBIS 122100 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 400 PM CDT Wed Oct 12 2022 NDZ001-009-017-018-031>033-040>045-130500- /O.CON.KBIS.HW.W.0006.000000T0000Z-221013T0100Z/ /O.CON.KBIS.WI.Y.0034.221013T1500Z-221014T0100Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Watford City, Solen, Hettinger, Dickinson, Mott, Carson, Bowman, Medora, Killdeer, New England, Halliday, Beach, Selfridge, Fort Yates, Marmarth, New Leipzig, Williston, and Elgin 400 PM CDT Wed Oct 12 2022 /300 PM MDT Wed Oct 12 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... * WHAT...Northwest winds gusting as high as 60 mph expected this afternoon. Winds gusts to 50 mph Thursday. * WHERE...Much of western and portions of south central North Dakota. * WHEN...For the High Wind Warning, until 8 PM CDT/7 PM MDT/ this evening. For the Wind Advisory, from 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * IMPACTS...Winds could damage trees and power lines. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will be possible in open areas with exposed ground, and may create reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Secure outdoor objects. && $$ NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-130500- /O.CON.KBIS.WI.Y.0033.000000T0000Z-221013T0100Z/ /O.CON.KBIS.WI.Y.0034.221013T1500Z-221014T0100Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of St. John, Garrison, Harvey, Beulah, Center, Underwood, Edgeley, Napoleon, Towner, Hazen, Columbus, Rolette, Wilton, Dunseith, Steele, Bottineau, Tappen, Sherwood, Fessenden, Minot, Mohall, Powers Lake, Mcclusky, Ashley, Goodrich, Gackle, Parshall, Ellendale, Stanley, Rugby, Washburn, Lignite, Wishek, Shell Valley, Linton, Kulm, Portal, Lamoure, Velva, Oakes, Glenburn, Jamestown, Bismarck, Carrington, Bowbells, New Town, Turtle Lake, Drake, Strasburg, Rolla, and Mandan 400 PM CDT Wed Oct 12 2022 /300 PM MDT Wed Oct 12 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT/7 PM MDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... * WHAT...Northwest winds gusting as high as 55 mph expected. * WHERE...Central North Dakota. * WHEN...For the first Wind Advisory, until 8 PM CDT/7 PM MDT/ this evening. For the second Wind Advisory, from 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * IMPACTS...Things left unsecured outside will be blown around. * ADDITIONAL DETAILS...Blowing dust will be possible in open areas with exposed ground, and may create reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Secure outdoor objects. && $$ Anglin
604 WWUS73 KBIS 130054 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 754 PM CDT Wed Oct 12 2022 NDZ001-009-017-018-031>033-040>045-130900- /O.EXP.KBIS.HW.W.0006.000000T0000Z-221013T0100Z/ /O.CON.KBIS.WI.Y.0034.221013T1500Z-221014T0100Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Watford City, Solen, Hettinger, Dickinson, Mott, Carson, Bowman, Medora, Killdeer, New England, Halliday, Beach, Selfridge, Fort Yates, Marmarth, New Leipzig, Williston, and Elgin 754 PM CDT Wed Oct 12 2022 /654 PM MDT Wed Oct 12 2022/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... ...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT/7 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Much of western and portions of south central North Dakota. * WHEN...From 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * IMPACTS...Things left unsecured outside will be blown around. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will be possible in open areas with exposed ground, and may create reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Secure outdoor objects. && $$ NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-130900- /O.EXP.KBIS.WI.Y.0033.000000T0000Z-221013T0100Z/ /O.CON.KBIS.WI.Y.0034.221013T1500Z-221014T0100Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of St. John, Garrison, Harvey, Beulah, Center, Underwood, Edgeley, Napoleon, Towner, Hazen, Columbus, Rolette, Wilton, Dunseith, Steele, Bottineau, Tappen, Sherwood, Fessenden, Minot, Mohall, Powers Lake, Mcclusky, Ashley, Goodrich, Gackle, Parshall, Ellendale, Stanley, Rugby, Washburn, Lignite, Wishek, Shell Valley, Linton, Kulm, Portal, Lamoure, Velva, Oakes, Glenburn, Jamestown, Bismarck, Carrington, Bowbells, New Town, Turtle Lake, Drake, Strasburg, Rolla, and Mandan 754 PM CDT Wed Oct 12 2022 /654 PM MDT Wed Oct 12 2022/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Central North Dakota. * WHEN...From 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * IMPACTS...Winds could damage trees and power lines. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will be possible in open areas with exposed ground, and may create reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Secure outdoor objects. && $$ Anglin
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Oct 12, 10:12 AM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 12, 10:12 AM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1112 AM CDT Wed Oct 12 2022 .UPDATE... Issued at 1110 AM CDT Wed Oct 12 2022 The main change for this update was to issue the headlines for tomorrow. It appears winds may not be be quite as strong tomorrow, but they will still be at advisory levels for western and central North Dakota. BUFR soundings suggest we could approach 45 kts at the top of the mixed layer across the majority of the area. Relative humidity should be a little lower than today, so the combination of winds and low relative humidity give potentially critical fire weather conditions again for tomorrow. After collaboration with surrounding offices, we opted to issue the headlines (Fire Weather Watch and Wind Advisory) with this update. Something else we will need to keep an eye on for today will still be the potential for high wind criteria, especially west. The latest surface observation suggest we are starting to mix out, and several locations are reporting gusts to near 50 mph. Currently it appears the highest gust is 56 mph at Dickinson. We will continue to monitor for any potential wind headline upgrades. Outside of the wind and fire weather concerns, a few showers continue to move across central North Dakota. Those are not expected to persist, but a few showers could linger in our far eastern counties. Have lingered pops a little longer with this update. UPDATE Issued at 629 AM CDT Wed Oct 12 2022 Modified POPs and sky cover to better reflect satellite imagery and radar imagery/trends. Winds increasing, and will quickly ramp up as the morning progresses. See below for further discussion. && .SHORT TERM...(Today through Thursday) Issued at 430 AM CDT Wed Oct 12 2022 Forecast highlights in the short term period will be strong winds and critical fire weather conditions today and likely again on Thursday. Currently, upper ridge remains off the West Coast with the upper trough remaining over central North America. 140kt upper level jet nosing southeast across eastern Montana early this morning, accompanied by a strong embedded mid level wave. Left exit region jet dynamics coupled with the wave results in extensive mid level cloud cover over the local region along with scattered shower activity. Little liquid is reaching the ground given relatively high cloud bases of 6-9K feet AGL, but enough to make the ground wet and perhaps a few hundreths measuring some locations. The shower activity is also helping to mix down stronger mid level winds, with earlier seeing a 51 mph gust measured at Garrison when the showers moved through there. Showers will continue to move southeast across the state this morning, ending by a few hours after sunrise with decreasing forcing aloft. Not much has changed for the expected weather today. As we mix out the low level inversion later this morning, winds will ramp up quickly, with 40-45 knots within the mixed layer right off the bat, and persisting through the day. Considered upgrading southwest ND to a high wind warning (a few model soundings show possible 50-55kt winds in the mixed layer), but there is enough disagreement amongst various models that we held off for now, but did mention winds as high as 55 mph in the NPW. Thus will keep the wind advisory going for all locations with this product issuance and monitor obs in case an upgrade does become warranted. Other highlight today (and Thursday) is fire weather, and more can be read in regards to that below in the fire weather part of the discussion. Winds decrease this evening, but will remain breezy at times. Winds then ramp back up again for Thursday, this time a bit farther to the east, more over the central part of the state and towards the James River Valley. .LONG TERM...(Thursday night through Tuesday) Issued at 430 AM CDT Wed Oct 12 2022 The extended period will see the large upper level low remaining quasi-stationary through the end of the week off to our east, then slowly lifting off to the east/northeast over the weekend. Resultant weather across the Northern Plains will be continued cool temperatures and breezy northwest winds through Saturday and perhaps Sunday, though definitely not as strong as today or Thursday will see. While mainly dry conditions are forecast, cannot discount entirely a chance of light precipitation with any subtle embedded wave/boundary which may rotate through our region. As the low pushes off to the east, weak upper level ridge over the western CONUS develops east towards the Rockies, trending temperatures warmer and maintaining dry conditions under a north/northwesterly flow aloft. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 629 AM CDT Wed Oct 12 2022 Northwest winds rapidly increasing this morning, then persisting through the day today, before tapering off a bit this evening. Expect northwesterly gusts of 35 to 45 kts at times late this morning through the afternoon. Mid level clouds and some light showers this morning will then give way to clearing this afternoon and into tonight resulting in VFR conditions for all terminals through the 06Z period. && .FIRE WEATHER... Issued at 1110 AM CDT Wed Oct 12 2022 Critical fire weather conditions are expected today across all of western and central North Dakota. Northwest winds sustained between 25 and 35 mph, with gusts as high as 55 mph are expected. Minimum percent relative humidity values this afternoon will drop into the mid to upper 20s, and as low as 21 percent across northwestern North Dakota. The strongest winds are expected over southwest North Dakota, where afternoon relative humidity will range from the mid 20s to around 30 percent. Critical fire weather conditions are possible again on Thursday across all of western and central North Dakota. Northwest wind gusts may again approach 50 to 55 mph with minimum percent relative humidity values possibly as low as 20 percent. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for NDZ001>005-009>013- 017>023-025-031>037-040>048-050-051. Wind Advisory from 10 AM to 8 PM CDT Thursday for NDZ001>005- 009>013-017>023-025-031>037-040>048-050-051. Red Flag Warning until 8 PM CDT this evening for NDZ001>004- 009>012-017>022-031>036-040>047-050. Fire Weather Watch from Thursday afternoon through Thursday evening for NDZ001>005-009>013-017>023-025-031>037-040>048-050- 051. && UPDATE...King SHORT TERM...NH LONG TERM...NH AVIATION...NH FIRE WEATHER...NH/King
Hazardous weather outlook, Oct 12, 9:57 AM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1057 AM CDT Wed Oct 12 2022 NDZ001>004-009>012-017>022-031>036-040>047-050-131600- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-McIntosh- 1057 AM CDT Wed Oct 12 2022 /957 AM MDT Wed Oct 12 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Wind Advisory and Red Flag Warning are in effect today. See weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Wind Advisory and Fire Weather Watch are also posted for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-013-023-025-037-048-051-131600- Rolette-Pierce-Wells-Foster-Stutsman-La Moure-Dickey- 1057 AM CDT Wed Oct 12 2022 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight A Wind Advisory is in effect today. See weather.gov/bis for more details. Near critical fire weather conditions are also possible this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Wind Advisory and Fire Weather Watch are posted for Thursday. See weather.gov/bis for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:07 AM MDT | Red Flag Warning | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 23 more | 17 hr |
| Oct 12, 9:13 AM MDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 34 hr |
| Oct 12, 9:42 AM MDT | Fire Weather Watch | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 30 more | 9 hr |
Nearby
High Wind Warnings in North Dakota, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.